Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS Goodland, KS

July 11, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2001, 11:50 PM CDT for Logan County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2001, 11:50 PM CDT (04:50 UTC)
Expired
Jul 12, 2001, 12:30 AM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1873 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1873 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:32 PM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 11, 3:32 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT WED JUL 11 2001

THE UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS HAS WEAKENED SLIGHTLY
SINCE YESTERDAY MORNING WITH THE CENTER SLIGHTLY FARTHER SOUTH OVER
CENTRAL OKLAHOMA. AS THE HIGH HAS SHIFTED SOUTH...COOLER AIR AT
THE SURFACE AND LOWER ATMOSPHERIC LEVELS HAS SPREAD ACROSS MUCH OF
NORTHWEST KANSAS. THE OUTFLOW BOUNDARY COMBINED WITH A WEAK SURFACE
FRONT PASSED ACROSS THE REGION LAST NIGHT AND EXTENDED FROM HILL CITY
TO JUST SOUTH OF TRIBUNE AT 19Z. EXPECT THIS BOUNDARY TO BE A FOCUS
FOR CONVECTION TONIGHT. THETA-E AT THE SURFACE HAS RISEN TO OVER
360K OVER FAR EASTERN COLORADO AND ADJACENT AREAS OF NORTHWEST
KANSAS AT 20Z. CONVECTION WAS FIRING IN THE VICINITY OF LIMON IN THE
WEST SECTION OF THE SFC THETA-E RIDGE. STORMS SHOULD CONTINUE TO
DEVELOP ALONG THE BOUNDARY LATE THIS AFTERNOON AND EARLY TONIGHT AS
THE CAP ERODES FROM THE WEST.

THE 18Z MESO ETA HAS SHIFTED PRECIPITATION FARTHER SOUTH INTO WEST
CENTRAL KANSAS COMPARED TO THE 12Z ETA RUN. IT APPEARS THE MESO ETA
IS ON A BETTER TRACK THAT THE OTHER NCEP MODELS RUN AT 12Z. BOTH THE
AVN AND NGM KEEP PRECIPITATION FARTHER NORTH AND DO NOT APPEAR TO
HAVE A GOOD HANDLE ON THIS EVENT. THEREFORE...WILL FOLLOW THE MESO
ETA IN THE EARLY PERIODS WITH A BLEND OF THE AVN FARTHER OUT. THE
AVN HAS HAD A REASONABLE HANDLE ON THE SYNOPTIC SCALE FEATURES.

LOW TEMPERATURES TONIGHT SHOULD BE CLOSE TO LOWS THE LAST SEVERAL
NIGHTS. AVN MAV AND FAN MOS RUNNING A FEW DEGREES TOO COLD THE LAST
FEW RUNS. PERSISTENCE APPEARS TO BE THE BEST BET FOR THE NEXT
COUPLE OF NIGHTS. HIGHS SHOULD BE A LITTLE COOL THROUGH FRIDAY AS A
REINFORCING SURGE OF COOL AIR ACROSS THE MIDWEST ATTEMPTS TO BACK
DOOR THE CENTRAL HIGH PLAINS.

FOR THE EXTENDED...WILL NOT MAKE ANY MAJOR CHANGES. APPEARS THE MRF
MAY BE TOO STRONG WITH THE PACIFIC LOW FORMING ALONG THE COAST OVER
THE WEEKEND. THE ECMWF BUILDS THE UPPER LEVEL HIGH ACROSS THE
CENTRAL PLAINS EARLY NEXT WEEK INDICATING HIGHS WELL ABOVE 90.
EXPECT HIGHS TO BE A LITTLE WARMER THAT AROUND 90 ADVERTISED BY THE
FMR AND MEX.

.GLD...NONE.

SKIPPER

In the hours before

Local storm report, Jul 11, 7:13 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED JUL 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    1 N SEIBERT               CO   1 INCH HAIL
07/11/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0558 PM    4 S VONA                  CO   1.75 INCH HAIL
07/11/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0612 PM    STRATTON                  CO   .88 INCH HAIL
07/11/01   KIT CARSON                     REPORTED BY STORM
                    2                      SPOTTER.
Local storm report, Jul 11, 7:32 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT WED JUL 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    6 S STRATTON              CO   1 INCH HAIL
07/11/01   KIT CARSON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 11, 8:17 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT WED JUL 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    4 S BURLINGTON            CO   1 INCH HAIL
07/11/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 11, 9:37 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT WED JUL 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 SW GOODLAND             KS   60 MPH TSTM GUST
07/11/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0820 PM    15 SW TRIBUNE             KS   .88 INCH HAIL
07/11/01   GREELEY                        REPORTED BY PUBLIC.
Special weather statement, Jul 11, 9:44 PM CDT, 2 hours 6 minutes before
COZ090>092-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT WED JUL 11 2001

...SEVERE THUNDERSTORM WATCH FOR A PORTION OF FAR EASTERN COLORADO
HAS BEEN ALLOWED TO EXPIRE...

THE THREAT OF SEVERE WEATHER HAS MOVED TO THE EAST OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
YUMA...KIT CARSON...AND CHEYENNE COUNTIES WAS ALLOWED TO EXPIRE.

BULLER
Local storm report, Jul 11, 10:42 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
942 PM MDT WED JUL 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0749 PM    GOODLAND                  KS   65 MPH TSTM GUST
07/11/01   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:32 PM CDTSevere Thunderstorm WarningGLDSherman43 min
Jul 11, 9:10 PM CDTSevere Thunderstorm WarningGLDGreeley65 min
Jul 11, 11:16 PM CDTSevere Thunderstorm WarningGLDWallace44 min
Jul 12, 6:12 PM CDTSevere Thunderstorm WarningGLDRawlins63 min
Jul 12, 6:35 PM CDTSevere Thunderstorm WarningGLDCheyenne25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.